Skip Navigation Links.  

Follow IowaPharmacy on Twitter View Iowa Pharmacy Association's Facebook account View Iowa Pharmacy Association's LinkedIn profile
FDA Issues Warning On Proton Pump Inhibitors (PPIs)
2/10/2012

The FDA warned that the use of s

The FDA warned that the use of stomach acid drugs known as proton pump inhibitors (PPIs) may be associated with an increase risk of Clostridium difficile-associated diarrhea (CDAD).   PPIs suppress stomach acid which may help protect against infection causing bacterium such as Clostridium difficile.  (Note:  Infection is most often related to the use of antibiotics during healthcare treatment). 

 

The FDA, in a statement said that “Patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve”.   The statement also said that patients should not stop taking the medicines without first consulting their physician. 

 

Health care providers and patients alike should be aware that this warning stems from a review of data from the FDA’s Adverse Event Reporting System, as well as medical literature, that suggests a positive association between the use of PPIs and CDAD—causality has not been established. 

 

A recent study showing an association was a meta-analysis of 21 published studies totaling 133,054 patients hospitalized on general medicine services.  Note that none of the included studies was a randomized trial, that results were inconsistent and that data were not available on other risk factors for C. difficile, or type, dose, or duration of PPI use.

 

Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.  Indiscriminate use of PPIs should be discouraged.  PPIs have not been proven to increase the risk of C. difficile; they have been shown to be associated with an increased risk of C. difficile. For more talking points for providers and patients visit the FDA’s website or click here.

 

Resources:

http://www.cdc.gov/HAI/organisms/cdiff/Cdiff_infect.html

http://www.npr.org/blogs/health/2012/02/08/146576305/heartburn-treatments-may-lead-to-serious-diarrhea

http://www.fda.gov/Drugs/DrugSafety/ucm290510.htm#Table_1

http://mailview.bulletinhealthcare.com/mailview.aspx?m=2012020901ashp&r=4209482-ff34

© 2007 Iowa Pharmacy Association. All Rights Reserved.